Illinois, 2019

Flash Flood and Hail in Illinois, June 29 to 30, 2019

June 29 to 30, 2019 · NWS ILX · 6 events in 1 county or zone

Scattered thunderstorms developed ahead of a cold front draped along the I-80 corridor during the evening of June 29th. One of the strongest cells dropped southeastward into Vermilion County, producing wind gusts of around 60mph and hail as large as quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed ahead of a cold front draped along the I-80 corridor during the evening of June 29th. One of the strongest cells dropped southeastward into Vermilion County, producing wind gusts of around 60mph and hail as large as quarters. In addition, excessive rainfall rates caused localized flash flooding west of Alvin where IL-119 was impassible due to flowing water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 29, 5:44 PM CST, 31 minutes earlier.

Area forecast discussion, Jun 29, 5:44 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
644 PM CDT Sat Jun 29 2019

.SHORT TERM...(This evening through Sunday)
ISSUED AT 350 PM CDT Sat Jun 29 2019

Isolated showers and thunderstorms developed during mid afternoon
over north central IL from Lacon in central Marshall county
northward and drifting slowly SSE. A weak frontal boundary
lingered over northeast IL (ne of Pontiac) and sagged southward
into northern IN. An area of very unstable air was over northern
CWA with CAPEs of 3500-5000 j/kg north of Lincoln. Though strong
subtropical mid/upper level ridge is providing a CAP to area and
limiting convective development over much of CWA so far today.
Most CAMs still show isolated convection over northern/ne CWA
through mid evening, then diminishing. Isolated convection
possible again northern CWA overnight, mainly late tonight into
Sunday morning. Muggy lows overnight around 70, with lower 70s
over the IL river valley where more clouds expected.

More convection expected to develop over the upper MS river
valley and drop SSE over ne part of CWA Sunday afternoon. SPC day2
outlook has upgraded areas ne of a Peoria to Decatur to
Lawrenceville line into a marginal risk Sunday afternoon, with a
slight risk of severe storms far ne CWA ne of a Henry to Chenoa to
Rantoul line. Damaging winds and large hail are the main risks
along with locally heavy rains in tropical airmass. Mid/upper
level ridge continues to build a bit stronger into IL on Sunday
with 500 mb heights rising to 591-593 dm by midday Sunday, and
this will suppress convection over portions of central and sw CWA.
Highs Sunday of 89-93F with afternoon heat indices in the 96-103F
range, not too far away from heat advisory criteria of 105F.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 350 PM CDT Sat Jun 29 2019

Isolated convection possible early Sunday evening ne CWA, with MCS
activity overnight Sunday night in WI tracking se and passing ne
of CWA. Expect another muggy night with lows in the lower 70s.

Another hot, humid and generally dry day expected on Monday with
strong mid/upper level ridge holding over IL. Highs in the lower
90s and afternoon heat indices of 98-103F. Convection chances
appear to stay north of CWA yet on Monday night though GFS and to
a less extent GEM models show some qpf into parts of the IL river
valley late Mon night/daybreak Tue.

Upper level ridge weakens a bit on Tue with disturbances ridging
overtop of ridge and possibly bringing isolated to scattered convection
into northern/ne CWA on Tue and Tue night. Highs Tue around 90F to
lower 90s with afternoon heat indices of 95-100F and possibly a
few degrees higher over southern/sw CWA. Models show upper level
ridge weakens a bit more on Wed before it starts to build back
north on Thu and Fri. This will likely keep the tropical heat and
humidity around through next week. Highs in the upper 80s and
lower 90s much of next week. Also isolated to scattered
convection during mid/late week with overnight and morning MCS
activity possible too.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 638 PM CDT Sat Jun 29 2019

Decaying showers and thunderstorms are sliding south through north
central Illinois this evening. Added the chance for VCSH at PIA
and BMI for the first hour, but not expecting activity to last
past sunset. Ceilings will remain VFR, with winds less than 10kts
throughout the entire TAF period at all terminals, as high
pressure shifts into the region overnight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...07
LONG TERM...07
AVIATION...Baker
Hazardous weather outlook, Jun 29, 2:44 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
344 PM CDT Sat Jun 29 2019

ILZ027>031-037-038-301200-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
344 PM CDT Sat Jun 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible late this afternoon and
evening. Locally heavy rain will occur with the stronger storms.

The heat index is expected to reach the middle 90s during the
evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Heat and humidity will continue to build into the middle of next
week. Heat index values will reach 95 to 100 degrees during the
afternoons, with the highest heat index on Sunday and Monday.

Isolated to scattered thunderstorms are expected Sunday, and again
on Tuesday through Friday.

Minor flooding will continue along the Illinois River downstream
from Peoria through much of the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

ILZ036-040-041-047-049-050-301200-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
344 PM CDT Sat Jun 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible late this afternoon and
evening. Locally heavy rain will occur with the stronger storms.

The heat index is expected to reach the middle 90s during the
evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Heat and humidity will continue to build through the middle of
next week. Heat index values will reach around 100 degrees during
the afternoons from Sunday through Wednesday.

Isolated to scattered thunderstorms are expected from Tuesday
afternoon through Friday.

Moderate flooding will continue along the Illinois River, though
river stages will steadily fall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042-048-051>053-301200-
Christian-Logan-Macon-Menard-Sangamon-
344 PM CDT Sat Jun 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Heat and humidity will continue to build through the middle of
next week. Heat index values will reach around 100 degrees during
the afternoons from Sunday through Wednesday.

Isolated to scattered thunderstorms are expected from Tuesday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ043>046-301200-
Champaign-De Witt-Piatt-Vermilion-
344 PM CDT Sat Jun 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible this evening. Locally heavy
rain will occur with the stronger storms.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Heat and humidity will continue to build through the middle of
next week. Heat index values will reach around 100 degrees during
the afternoons from Sunday through Wednesday.

Isolated to scattered thunderstorms are expected Sunday and
Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ054>057-061>063-301200-
Clark-Coles-Cumberland-Douglas-Edgar-Moultrie-Shelby-
344 PM CDT Sat Jun 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Heat and humidity will continue to build through early next week.
Heat index values will range from the mid to upper 90s from
Saturday through Wednesday afternoons.

Isolated to scattered thunderstorms are expected Sunday and
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ066>068-071>073-301200-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
344 PM CDT Sat Jun 29 2019

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Minor flooding will continue along portions of the Little Wabash
and Embarras rivers. Otherwise, no hazardous weather is expected
at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Heat and humidity will continue to build through early next week.
Heat index values will range from 95 to 100 degrees from Saturday
through Wednesday afternoons, warmest on Sunday and Monday
afternoon.

Isolated to scattered thunderstorms are expected Sunday and
Wednesday through Friday.

Minor flooding will subside along the Embarras River at
Lawrenceville on Sunday, but is expected on the Little Wabash
River at Clay City through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Goetsch

In the hours before

Special weather statement, Jun 29, 4:43 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Lincoln IL
543 PM CDT Sat Jun 29 2019

ILZ030-031-292330-
Marshall-Woodford-
543 PM CDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...NORTH
CENTRAL WOODFORD AND NORTHEASTERN PEORIA COUNTIES UNTIL 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Washburn, or near Lacon, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lacon, Minonk, Toluca, Washburn, Varna, Cazenovia, Benson, Hopewell,
La Rose, Pattonsburg, Low Point and Marshall County Airport.

This includes Interstate 39 between mile markers 26 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4090 8903 4076 8932 4095 8945 4097 8945
      4097 8947 4099 8948 4109 8924
TIME...MOT...LOC 2243Z 326DEG 14KT 4098 8933

SB
Special weather statement, Jun 29, 5:29 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Lincoln IL
629 PM CDT Sat Jun 29 2019

ILZ046-300000-
Vermilion-
629 PM CDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VERMILION COUNTY
UNTIL 700 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Danville, moving southeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Danville, Tilton, Bismarck, Vermilion County Airport and Alvin.

This includes Interstate 74 near mile marker 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and will lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4010 8767 4025 8775 4034 8758 4030 8753
      4015 8753
TIME...MOT...LOC 2329Z 328DEG 5KT 4024 8763

37
Special weather statement, Jun 29, 5:47 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Lincoln IL
647 PM CDT Sat Jun 29 2019

ILZ046-300015-
Vermilion-
647 PM CDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERMILION COUNTY UNTIL
715 PM CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hoopeston, or 9 miles southeast of Claytonville, moving south at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoopeston, Rossville and Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4038 8787 4048 8794 4049 8753 4037 8753
TIME...MOT...LOC 2347Z 345DEG 7KT 4049 8768

37
Special weather statement, Jun 29, 6:06 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
706 PM CDT Sat Jun 29 2019

ILZ031-037-038-300030-
Tazewell-Woodford-McLean-
706 PM CDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WOODFORD...
NORTHEASTERN TAZEWELL AND NORTHWESTERN MCLEAN COUNTIES UNTIL 730 PM
CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eureka, moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eureka, Washington, Metamora, Roanoke, Goodfield, Deer Creek, Carlock
and Congerville.

This includes Interstate 74 between mile markers 105 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4079 8939 4080 8916 4058 8910 4059 8943
TIME...MOT...LOC 0006Z 359DEG 14KT 4073 8928

37
Local storm report, Jun 29, 6:07 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
707 PM CDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     ROSSVILLE               40.38N 87.67W
06/29/2019  E60 MPH          VERMILION          IL   EMERGENCY MNGR

&&

SBAKER
Special weather statement, Jun 29, 6:14 PM CST, 1 minute before
Special Weather Statement
National Weather Service Lincoln IL
714 PM CDT Sat Jun 29 2019

ILZ045-300100-
Champaign-
714 PM CDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAMPAIGN COUNTY UNTIL
800 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rantoul, moving south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rantoul, Mahomet, Fisher, Thomasboro, Gifford, Lake Of The Woods,
Ludlow, Dewey and Flatville.

This includes the following highways...
 Interstate 57 between mile markers 243 and 257.
 Interstate 74 near mile marker 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4020 8843 4040 8836 4040 8799 4020 8797
TIME...MOT...LOC 0014Z 003DEG 13KT 4038 8821

37

The radar

The Indianapolis radar (KIND), 131 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Vermilion

When
June 29, 6:15 PM CST to 6:20 PM CST
Where
Vermilion County, Alvin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.320, -87.600

Power lines were blown down in Alvin.

Thunderstorm Wind, Vermilion

When
June 29, 6:15 PM CST to 6:20 PM CST
Where
Vermilion County, Rossville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.380, -87.670

Power lines were blown down in Rossville.

Hail, Vermilion

When
June 29, 6:25 PM CST to 6:30 PM CST
Where
Vermilion County, 1 mi NNW of Bismarck
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.283, -87.607

Lightning, Vermilion

When
June 29, 6:30 PM CST to 6:31 PM CST
Where
Vermilion County, 1 mi SE of Bismarck
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.260, -87.587

A house was struck by lightning, causing a small fire.

Thunderstorm Wind, Vermilion

When
June 29, 6:55 PM CST to 7:00 PM CST
Where
Vermilion County, 1.34 mi WNW of (Dnv)vermlion Apt Da
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.209, -87.622

A tree was blown down across Shake Rag Road near 2350N Road.

Flash Flood, Vermilion

When
June 29, 7:15 PM CST to June 30, 2:00 AM CST
Where
Vermilion County, 0.53 mi N of Henning to 3.78 mi WNW of Hillery
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.308, -87.701

Heavy rain of 2.00 to 4.00 inches on saturated ground resulted in flash flooding in northeast Vermilion County during the late evening of June 29th. The North Fork went out of its banks which resulted in flooding of nearby roadways, including Illinois Route 119 just west of Alvin and county roads near Bismarck. The flooding subsided during the very early morning hours of June 30th.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838644, 838645, 838642, 838643, 838648, 839867.